Fatal chemo overdose prompts Alberta reforms
An investigation into a fatal chemotherapy overdose has led Alberta to revise procedures for the administration of some cancer drugs.
On Tuesday, the Institute for Safe Medication Practices Canada released its independent report on the death of 43-year-old Denise Melanson last summer at Edmonton's Cross Cancer Institute.
A pump was supposed to deliver fluorouracil, a drug used to treat tumours, over four days, but it was given to Melanson over four hours, along with another chemotherapy drug, cisplatin.
"The event was not the result of a single 'root cause,' the report said. "Rather, a combination of actions and conditions, which on their own would not have caused the death, occurred simultaneously and together were causal."
Investigators concluded that three main factors led to Melanson's death:
- Overdose of prescribed fluorouracil.
- Poor design of the chemotherapy protocol.
- Inability to mitigate from the lethal dose of fluorouracil with cisplatin.
Written instructions given to the nurses about how to administer the drug were confusing and a miscalculation was missed, investigators said.
"We are going to use this terrible tragedy as a springboard to become ever safer," said Dr. Tony Fields, vice-president of the Alberta Cancer Board, who said the review will also be available to all other cancer centres in Canada.
"Our purpose behind this is to make it as difficult as possible for such an error to ever occur again."
Nurses who administer drugs like fluorouracil will have simplified instructions to follow, patients will be closely monitored after their drug treatment starts and the pumps used to administer drugs will be easier to use.
The Alberta Cancer Board has reached an undisclosed financial settlement with Melanson's family.
"The family of Denise Marie Melanson wishes to reassure others that the Cross Cancer Institute remains a place where cancer patients and their families receive world-class care," said Rosanna Saccomani, the family's lawyer.
The nurses who gave Melanson the lethal overdose have been cleared of wrongdoing and continue to work at the institute.
Investigators saidthere were other contributing factors in the death:
- The drug's label included unnecessary information without prominently displaying critical information.
- Information needed to program the pump was not marked on the record for administering the medication or the physician's order.
- A double-check process failed.
- A complexprocedure was needed to scroll through options to program the pump.
- Multi-tasking by nurses, who are often pulled away from other tasks to do the checks.
- The pump did not provide feedback as a safeguard.
- There was insufficient awarenessof the hazard, in part because reports of previous fatalities with high-dose fluorouracilare difficult to find, and information on medical errorsis often not shared.